|Home | About | Journals | Submit | Contact Us | Français|
The management of large pigment epithelial detachments (PEDs) associated with retinal angiomatous proliferation (RAP) remains a challenge due to the high risk of retinal pigment epithelial (RPE) tear. We describe the successful progressive anatomical result and the maintenance of visual acuity to bimonthly, half-dose ranibizumab in a patient with this condition.
To describe the management of a large PED secondary to RAP with bimonthly, half-dose ranibizumab.
A 71-year-old woman presented with visual symptoms due to an enlarged PED, compared with previous visits, secondary to a RAP lesion, with a visual acuity of 20/32. To reduce the risk of an RPE tear and a significant decrease in vision, we discussed with the patient the possibility of treating the lesion in a progressive manner, with more frequent but smaller doses of ranibizumab. The patient was treated biweekly with 0.25 mg of ranibizumab until fattening of the PED.
The large PED fattened progressively, and visual acuity was preserved with no adverse events.
The use of half-dose antiangiogenic therapy may be useful in managing large vascularized PED associated with RAP, in an attempt to reduce the risk of RPE tear.
Retinal pigment epithelial (RPE) tear is a major concern in the management of large pigment epithelial detachments (PEDs) secondary to exudative age-related macular degeneration. Although large PEDs can be associated with occult choroidal neovascularization (CNV), they also frequently occur with retinal angiomatous proliferation (RAP) lesions,1 a special form of wet age-related macular degeneration that accounts for approximately 10%–15% of the cases of the disease.2
There are a number of treatments that are not effective in RAP lesions, including photodynamic therapy with or without steroids. Fortunately, these lesions have had a better prognosis since the advent of anti-vascular endothelial growth factor (VEGF) therapy, although there is a need for continuous treatment due to the recurring nature of these lesions.3,4 Unfortunately, as with other therapies, there is a high incidence of RPE tears after antiangiogenic treatment of vascularized PED in RAP lesions (reaching 36.8% in a recent series),5 with most patients becoming legally blind.1 The high incidence rate of RPE tears after initiating anti-VEGF therapy6,7 suggests that, at least in some cases, RPE tears can be induced by the treatment.
The size of the PED has been reported as the single most important predictor of RPE tear after treatment with intravitreal anti-VEGF.6,8 It has been proposed that RPE tears may occur due to stretching forces on a weakened RPE9,10 or to retraction of the CNV secondary to anti-VEGF therapy. In this case, using a lower dose might decrease the risk of an RPE tear.
We present the case of a patient with a large PED associated with a RAP lesion. To decrease the risk of an RPE tear, we used half-dose ranibizumab 0.25 mg every 2 weeks until fattening of the PED, followed by regular dosing according to clinical judgment.
A 71-year-old Caucasian female with a large, stable, subfoveal serous PED in the right eye (RE) and early age-related macular degeneration with confluent drusen in the left eye (LE) had been monitored since March 2008 (Figure 1A–D). Her baseline best-corrected visual acuity (BCVA) was 20/25 in the RE and 20/20 in the LE. Due to the stability of the lesion and the good BCVA, the patient had been observed for 45 months with no treatment.
In February 2012, the patient noticed metamorphopsia and decreased vision and came for consultation. Her BCVA in the RE dropped to 20/40 and remained basically unchanged in the LE. The PED increased in size and there were intraretinal cystic changes. The findings on spectral domain optical coherence tomography and fluorescein angiography were suggestive of a RAP lesion (Figure 2A–D).
The high risk of an RPE tear and visual loss after intravitreal injection of any anti-VEGF therapy was discussed with the patient. A less aggressive approach was proposed, which involved a decreased dose and a more frequent regimen of ranibizumab in order to lower the biological stress on the PED.
After four biweekly injections of 0.25 mg of ranibizumab, the PED flattened progressively and there were no ocular adverse events, specifically no RPE tears (Figures 3A–D and and4A4A–D). From then on, the patient was treated monthly due to a lack of complete resolution of intraretinal fluid with the conventional 0.5 mg dose. At the last visit, on November 2012, metamorphopsia was unnoticeable, BCVA remained at 20/40, and there was a marked anatomic improvement (Figure 5A–D).
The management of large PEDs is controversial due to the wide range of BCVA in these patients and the variable natural course of the condition (stability of the PED over many months, collapse and progression toward RPE atrophy, conversion from serous to vascularized PED, or spontaneous RPE tears have all been described). Additionally, the response to treatment is often unpredictable. Furthermore, the current therapeutic strategies can trigger some adverse events that worsen the functional and anatomical status of the patient, and RPE tears are high in the rank of such complications. Although full-dose ranibizumab given monthly would have achieved the same effect in flattening the retina, the risk of complications such as RPE tear and subsequent visual loss must be taken into account when managing these patients.
To avoid the occurrence of such complications, we managed the patient with a two-step approach:
In summary, more frequent half dosing of anti-VEGF drugs may retain a therapeutic effect while minimizing the incidence of RPE tears in patients with large vascularized PED. This strategy merits further consideration in the therapeutic armamentarium for this condition.
Financial support: Barcelona Macula Foundation. Financial disclosure: Jordi Monés: consultant/adviser: Novartis, Bayer, Allergan, Ophthotech, Notalvision, Allimera; grant support: Novartis, Bayer, Ophthotech; lecture fees: Novartis, Bayer, Allergan, Ophthotech. Marc Biarnés: lecture fees: Novartis. Josep Badal: none.